Alert archive / Nebraska / Red Flag Warnings in 2017
Red Flag Warning 2, NWS Hastings, NE
NWS Hastings, NE issued this red flag warning at Feb 21, 2017, 2:39 AM CST for 18 counties in Nebraska. It took effect at Feb 21, 2017, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2017, 2:39 AM CST (08:39 UTC)
- In effect from
- Feb 21, 2017, 12:00 PM CST
- Expired
- Feb 21, 2017, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
Counties Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Fillmore County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Phelps County, NE, Polk County, NE, Sherman County, NE, Valley County, NE, York County, NE
The radar
The Grand Island radar (KUEX), 69 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3039 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
393 WWUS83 KGID 210839 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 239 AM CST Tue Feb 21 2017 ...Red Flag Warning Along and North of Interstate 80 Today... .The combination of winds gusting 20 to 30 mph...very low humidity levels...and dry fuels will result in critical fire weather conditions this afternoon. Burning should be postponed...and all possible ignition sources should be used with extreme care. KSZ005>007-017>019-NEZ072>077-082>087-210945- /O.CAN.KGID.FW.A.0002.170221T1800Z-170222T0000Z/ Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Gosper-Phelps- Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-Webster- Nuckolls-Thayer- 239 AM CST Tue Feb 21 2017 ...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 006, 007, 017, 018, 019, 072, 073, 074, 075, 076, 077, 082, 083, 084, 085, 086 AND 087... The National Weather Service in Hastings has cancelled the Fire Weather Watch. $$ NEZ039>041-046>049-060>064-211800- /O.UPG.KGID.FW.A.0002.170221T1800Z-170222T0000Z/ /O.NEW.KGID.FW.W.0002.170221T1800Z-170222T0000Z/ Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo- Hall-Hamilton-York- 239 AM CST Tue Feb 21 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039, 040, 041, 046, 047, 048, 049, 060, 061, 062, 063 AND 064... The National Weather Service in Hastings has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 6 PM CST this evening. the Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Nebraska, Fire Weather Zone 039 Valley, Fire Weather Zone 040 Greeley, Fire Weather Zone 041 Nance, Fire Weather Zone 046 Sherman, Fire Weather Zone 047 Howard, Fire Weather Zone 048 Merrick, Fire Weather Zone 049 Polk, Fire Weather Zone 060 Dawson, Fire Weather Zone 061 Buffalo, Fire Weather Zone 062 Hall, Fire Weather Zone 063 Hamilton and Fire Weather Zone 064 York. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * TIMING...This afternoon...especially after 1 PM. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fires that develop will spread quickly...be difficult to control...and will exhibit extreme fire behavior. * RECOMMENDATIONS...All potential ignition sources should be used with extreme caution...and any burning should be postponed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Kelley
2 follow-up statements
376 WWUS83 KGID 211726 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 1126 AM CST Tue Feb 21 2017 ...Red Flag Warning For Portions of South Central Nebraska Today... .The combination of winds gusting 20 to 30 mph...very low humidity levels...and dry fuels will result in critical fire weather conditions this afternoon. Burning should be postponed... and all possible ignition sources should be used with extreme care. NEZ072>077-220000- /O.EXA.KGID.FW.W.0002.170221T1800Z-170222T0000Z/ Gosper-Phelps-Kearney-Adams-Clay-Fillmore- 1126 AM CST Tue Feb 21 2017 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 072, 073, 074, 075, 076 AND 077... The National Weather Service in Hastings has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 6 PM CST this evening. * AFFECTED AREA...In Nebraska, Fire Weather Zone 072 Gosper, Fire Weather Zone 073 Phelps, Fire Weather Zone 074 Kearney, Fire Weather Zone 075 Adams, Fire Weather Zone 076 Clay and Fire Weather Zone 077 Fillmore. * WINDS...Southwest 15 to 20 mph with gusts up to 25 mph. * TIMING...This afternoon...especially after 1 PM. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fires that develop will spread quickly...be difficult to control...and will exhibit extreme fire behavior. * RECOMMENDATIONS...All potential ignition sources should be used with extreme caution...and any burning should be postponed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now... or will shortly. A combination of strong winds... low relative humidity... and warm temperatures can contribute to extreme fire behavior. A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NEZ039>041-046>049-060>064-220000- /O.CON.KGID.FW.W.0002.170221T1800Z-170222T0000Z/ Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo- Hall-Hamilton-York- 1126 AM CST Tue Feb 21 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039, 040, 041, 046, 047, 048, 049, 060, 061, 062, 063 AND 064... * AFFECTED AREA...In Nebraska, Fire Weather Zone 039 Valley, Fire Weather Zone 040 Greeley, Fire Weather Zone 041 Nance, Fire Weather Zone 046 Sherman, Fire Weather Zone 047 Howard, Fire Weather Zone 048 Merrick, Fire Weather Zone 049 Polk, Fire Weather Zone 060 Dawson, Fire Weather Zone 061 Buffalo, Fire Weather Zone 062 Hall, Fire Weather Zone 063 Hamilton and Fire Weather Zone 064 York. * WINDS...Southwest 15 to 20 mph with gusts up to 25 mph. * TIMING...This afternoon...especially after 1 PM. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fires that develop will spread quickly...be difficult to control...and will exhibit extreme fire behavior. * RECOMMENDATIONS...All potential ignition sources should be used with extreme caution...and any burning should be postponed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now... or will shortly. A combination of strong winds... low relative humidity... and warm temperatures can contribute to extreme fire behavior. && $$ WESELY
725 WWUS83 KGID 212354 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 554 PM CST Tue Feb 21 2017 ...The Red Flag Warning will Expire at 6 PM CST this evening... NEZ039>041-046>049-060>064-072>077-220100- /O.EXP.KGID.FW.W.0002.000000T0000Z-170222T0000Z/ Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo- Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore- 554 PM CST Tue Feb 21 2017 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039...040... 041...046...047...048...049...060...061...062...063...064...072... 073...074... 075...076 AND 077... Gusty westerly winds have begun to diminish across the area...and frequent gusts over 25 MPH are no longer expected. While humidity values remain at near critical values...expect these low relative humidity values to rapidly recover this evening as the temperature drops. For these reasons...the Red Flag warning is being allowed to expire at 6 PM CST. $$ Rossi
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Feb 21, 2:29 AM CST, 10 minutes earlier.
Area forecast discussion, Feb 21, 2:29 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
229 AM CST Tue Feb 21 2017
...Record High Temps Today but the Significant Warmth Since the
10th will End Tomorrow with Snow Likely by Thu night and Temps
Returning to Where They Should be for Feb...
.SHORT TERM...(Today and tonight)
Issued at 229 AM CST Tue Feb 21 2017
Aloft: Heights have risen in the wake of yesterday's trof with
50m rises at LBF from 12Z-00Z...70m at UNR and 90 at DEN. A very
subtle low-amplitude ridge will move overhead this afternoon with
zonal flow tonight. Meanwhile...a broad trof will move into the NW
USA along with a 120 kt upr-lvl jet.
Surface: Weak high pres stretched from TX-IA. A wavy polar front
extended from the Nrn Plns thru the Pac NW and S into CA. This
front will gradually make its way thru the Wrn USA today and
tonight and will be on our doorstep by dawn Wed...extending from
low pres over SD thru Neb Panhandle into CO.
Today: Sunny and gorgeous with record warmth. Highs in the 70s
will be 35F above normal! Can't rule out a few spots hitting low
80s...especially from Cambridge NE down to Plainville KS.
Breezy W-WSW winds will gust 20-30 mph from I-80 north. S of I-80
the lighter winds will make for another spectacular day to be
outside.
Fire wx watch was upgraded to a RFW for parts of the fcst area.
See fire wx disc below for details.
Tonight: Some patchy cirrostratus will drift thru. Becoming
p-m/cldy. We may not be high enough on cloud cover yet. Another
night of above-frzg low temps. In fact...once again lows will be
near where our daytime highs should be for this time of yr.
.LONG TERM...(Wednesday through Monday)
Issued at 229 AM CST Tue Feb 21 2017
The unseasonably warm weather will continue through Wednesday,
then the weather pattern will undergo changes for the latter part
of the week with the arrival of a winter storm system.
The pattern aloft Wednesday will feature fairly zonal flow across
our region and a surface trough/weak cold front will cross the
plains bringing a wind shift to the northwest. Cooling behind the
front is negligible with highs still expected to reach the 70s in
most areas. Record highs average in the mid 70s and current
forecast max temps are a few degrees shy of this. Fire weather
conditions remain a concern and see the fire weather section for
further information.
The warm weather comes to an end as storm system emerges from the
central Rockies and crosses the plains Thursday/Friday. Models are
consistent with a closed mid level low tracking across Nebraska
and this path brings the better precipitation chances to our
Nebraska counties. Lift increases Thursday ahead of the
approaching system and thermal profile at the onset is warm for a
liquid/rain precipitation type initially. There is a few hour
period Thursday afternoon where elevated instability is present in
our southeast zones, but have held off an mention for thunder. As
the low tracks east, cold air is drawn south onto the plains and
the precipitation will transition to snow north to south. Snow
amounts ultimately will depend on the track of the system and
timing of the change from rain to snow. Latest models suggest the
greatest snowfall will be across northern/western Nebraska with
amounts in our area in the 1 to 4 inch range primarily for
locations north of Interstate 80, with the higher totals toward
the Ord/Greeley areas. Gusty north winds will also be a factor
with the falling snow Thursday night into Friday.
Have kept small pops in for Saturday night for a brief chance for
light snow, but overall the weekend is trending drier and more
seasonal for February. Temperatures look to moderate a little
heading into early next week.
&&
.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1143 PM CST Mon Feb 20 2017
Significant Wx: Cross winds on N-S RWYs 17Z-23Z.
Rest of the night: VFR SKC. Lgt mainly SW winds under 10 kts.
Confidence: High
Tue: VFR. Just a few small patches of 25K ft cirrostratus. SW
winds increase and gust up to 25 kts. Confidence: High
Tue eve: VFR with 25K ft cirrostratus become SCT or even BKN
toward 06Z. Lgt SW winds under 10 kts. Confidence: High
&&
.FIRE WEATHER...
Issued at 229 AM CST Tue Feb 21 2017
The Fire Wx Watch was upgraded to a RFW along and N of I-80. The
watch was cancelled S of the Interstate. Almost the entire fcst
area will see RH drop below 20%...but confidence in winds is not
as great. At this point am expecting verification for Red Flag
will come via 3 hrs of 25 mph wind gusts. 00Z LBF sounding mixed
to 6000 ft yesterday. With this in mind...used RAP model for winds
and mixing layer. It has 20-25 kts at the top of the BL available
for downward transfer.
Near critical fire weather conditions are expected Wednesday
afternoon in a dry, warm airmass. Low relative humidities across
the entire fire weather outlook area will be near or just below 20
percent and fuels/grasses remain dry and favorable for fire
growth. The passage of a cold front during the day will bring a
wind shift to the northwest with wind speeds generally in the 15
to 20 mph range. Could see some higher gusts but winds look
marginal for headline and will keep mention in HWO and monitor
trends.
&&
.CLIMATE...
Issued at 229 AM CST Feb Feb 21 2017
Potentially Threatened Record High's...
Tue 2/21 Wed 2/22
GRI 75 in 1995 76 in 1982
HSI 73 in 1995 75 in 1982
This fcst package suggests record highs will be broken today...
and then fall short of the record tomorrow.
As of midnight...the mean monthly temp at GRI is 37.9F. This is
10.0F above normal and is tied with Feb 1992 for the 5th warmest
Feb on record.
Rank Year Avg Temp
1 1930 41.4
2 1954 40.8
3 1931 38.4
4 1991 38.3
5 1992 37.9
The mean monthly temp at HSI is 38.7F. This is 9.8F above normal
and currently ranked 4th.
Rank Year Avg Temp
1 1954 44.0
2 1930 41.6
3 1991 38.8
4 2017 38.7
5 1999/1931 38.1
While it's been an incredible run...this Feb will not go down as
the warmest on record. Tomorrow is the last day of this extended
stretch of significantly above normal warmth. Temps will turn
cooler the rest of the month...with at least one day of much
below normal cold. The fact that this Feb will fall short shows
how significant the warmth was in 1930 and 1954.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Red Flag Warning from noon today to 6 PM CST this evening for
NEZ039>041-046>049-060>064.
KS...None.
&&
SHORT TERM...Kelley
LONG TERM...Fay
AVIATION...Kelley
FIRE WEATHER...Kelley/Fay
CLIMATE...KelleyHazardous weather outlook, Feb 21, 2:31 AM CST, 8 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 231 AM CST Tue Feb 21 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 221200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 231 AM CST Tue Feb 21 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. A Red Flag Warning is in effect along and north of Interstate 80 for a combination of gusty winds, very low humidity, and dry fuels. Please see the Fire Weather Message for more detailed information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Near critical fire weather conditions are forecast Wednesday afternoon due the combination of gusty winds, low relative humidity and dry fuels. A winter storm system will bring the chance for snow Thursday night and Friday and the snow will be accompanied by strong north winds. Accumulating snowfall is possible, mainly for locations north of Interstate 80. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Kelley/Fay
Nearby
Red Flag Warnings in Nebraska, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.